What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 5, 2:16 PM EST, 34 minutes earlier.
Area forecast discussion, Sep 5, 2:16 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
316 PM EDT Wed Sep 5 2018
.Short Term...(This evening through Thursday)
Issued at 245 PM EDT Wed Sep 5 2018
Plenty of mid-level cloud cover has overtaken the Ohio Valley as
Gordon continues to weaken over the Deep South, but also sling
tropical moisture northward. Isolated showers and a few storms have
already popped, at least an hour or two earlier than the last few
days. Expect isolated to scattered storms into this evening, with
the best chances from south-central Kentucky into the Bluegrass
region, where precipitable water is at or above 1.8 inches. The
juicy air mass will support some locally heavy rainfall, but given
the lack of shear or strong forcing, no organized severe wx is
expected.
Can't rule out some fog formation toward morning with the moist
boundary layer, but confidence is limited by abundant cloud cover.
Best opportunity for fog will be in southern Indiana in and west of
the Hoosier National Forest.
Thursday looks similar to today with moisture continuing to
increase. More confidence in scattered convection, especially in the
afternoon. However, still not expecting much organization to it just
yet. More extensive cloud cover will result in narrower temp
ranges.
&&
.Long Term...(Thursday night through Wednesday)
Issued at 250 PM EDT Wed Sep 5 2018
Mid level flow is expected to stay well north of the CWA crossing
over the Great Lakes and Canada. The low that was Gordon should be
in south central Arkansas. With no force moving Gordon, it's going
to slowly move north through Arkansas. Precipitable water values at
the center will be around 2.4". This moisture will flow up the
Mississippi and Ohio River Valleys and bring precipitable water
values of around 2" to the CWA.
On Friday, a front near southern Indiana will move south over
central Kentucky. This will take advantage of the added moisture in
the atmosphere and provide widespread showers and thunderstorms
across the CWA. Expect better chances of rainfall in southern
Indiana and north-central Kentucky. As the sun sets, showers will
diminish.
Mid-day Saturday, Gordon starts moving again. The system is expected
to reach the north west corner of Arkansas before upper level flow
pushes the system to the east. The heavy rainfall is expected to
stay on the northern side of the low as the system moves east.
By Sunday afternoon, the low will enter south-central Indiana
increasing shower and storm chances for the CWA. Heavy rain is
expected through Indiana with lower amounts further south, but
everyone in the CWA should expect rainfall.
Sunday night into early Monday, a front will begin its journey
through southern Indiana and Central Kentucky. This is expected to
form a line of convection that will reach across the CWA from
northeast to southwest. Everyone will see rainfall.
Tuesday and Wednesday, surface high pressure will set up to the
north over the eastern Great Lakes. To the southwest a weak surface
low. The CWA will sit on the line between flowing moisture from the
Gulf of Mexico and drier air to the northwest. Lower rain chances
will continue, but widespread heavy rainfall isn't expected.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1255 PM EDT Wed Sep 5 2018
Expect prevailing VFR conditions through the valid TAF period, with
the exception of some fog at HNB early Thu morning. Will carry a few
hrs of IFR vis there, but will use TEMPO groups to cover any other
restrictions.
Expect isolated to scattered convection this afternoon, with the
best chances at LEX and BWG, where we will carry VCTS for a few hrs.
Isolated showers just south of SDF will make that a last-minute
call, but not expecting any showers or storms to affect HNB. Could
see MVFR visibility in some of the heavier downpours, but any
restrictions will be too brief to mention.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Short Term...RAS
Long Term...KDW
Aviation...RAS
Hazardous weather outlook, Sep 5, 2:38 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
338 PM EDT Wed Sep 5 2018
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
338 PM EDT Wed Sep 5 2018 /238 PM CDT Wed Sep 5 2018/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms are possible through this
evening. Frequent lightning, gusty winds, and brief heavy rainfall
are possible with the stronger storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will increase through the weekend, with heavy
rainfall possible Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay reports of heavy rain or flooding.
RAS/KDW
In the hours before
Special weather statement, Sep 5, 2:29 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
329 PM EDT WED SEP 5 2018
KYZ037-041-042-052000-
Bourbon-Fayette-Harrison-
329 PM EDT WED SEP 5 2018
...GUSTY WINDS AND FREQUENT LIGHTNING WILL AFFECT WESTERN
BOURBON...NORTHEASTERN FAYETTE AND SOUTHERN HARRISON COUNTIES...
At 329 PM EDT, a strong thunderstorm was located between Lexington
and Paris, moving north at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Paris, Cynthiana, Millersburg, Sidville, Elmendorf, Shawhan, Ruddels
Mills, Hutchison, Leesburg and Avon.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3805 8431 3810 8446 3819 8445 3821 8440
3822 8442 3825 8442 3828 8444 3830 8444
3830 8443 3831 8444 3842 8443 3836 8417
3830 8413
TIME...MOT...LOC 1929Z 197DEG 8KT 3823 8433
RASSpecial weather statement, Sep 5, 2:34 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
334 PM EDT WED SEP 5 2018
KYZ039-040-047-052000-
Mercer-Woodford-Anderson-
334 PM EDT WED SEP 5 2018
...GUSTY WINDS AND FREQUENT LIGHTNING WILL AFFECT MERCER...WOODFORD
AND EASTERN ANDERSON COUNTIES...
At 333 PM EDT, a strong thunderstorm was located 9 miles north of
Harrodsburg, moving north at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Lawrenceburg, Versailles, Harrodsburg, Burgin, Oregon, Bondville,
Talmage, Terrapin, Mundys Landing and Mcbrayer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3786 8471 3786 8469 3785 8469 3784 8472
3783 8473 3781 8471 3774 8476 3782 8495
3809 8491 3810 8490 3804 8465
TIME...MOT...LOC 1933Z 197DEG 8KT 3790 8481
RASNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783663, 783664, 783666, 783667, 783662, 783635, 783637, 783668, 783638, 783639, 783651, 783652, 783656, 783657, 784424, 783658, 783659, 783660.